Just eight hours after a man moved into a nursing home, state inspection records show, he was approached by four employees. While three of them held down the 74-year-old man, the fourth injected him with a high amount of the antipsychotic drug Haldol, which quickly sedated him, according to state records. Several hours later, he fell in his room, injuring his head, and died at a hospital.
The worker who injected the patient was not yet licensed as a nurse and did not have a doctor's order to give the man the medication.
This offers a dramatic example of a common problem in nursing homes: over-sedated residents falling and suffering injuries -- or worse. Though hundreds of instances of residents falling while on psychotropic drugs have been documented, authorities have done little to address the issue.
According to nurses notes about the incident the man had become "very angry and combative," saying he was "going to blow up the facility with his oxygen tank." A nurse's aide later told investigators that the man did not want to be in the home and tried to hit staff members.
After the man had been sedated he fell asleep, his pulse plummeting to 48. He awoke about six hours later, fell and struck his head on a fan. He died two days later of bleeding in the brain.
The State Department of Public Health fined the facility $55,000. The home fired the nurse who injected the patient, but the State Department of Financial and Professional Regulation granted her a nursing license three months later. For more, read the story.
Robert W. Carter,
Jr. is a Virginia attorney whose law practice is dedicated to
protecting the rights of the victims of nursing home and assisted
living neglect and abuse in Richmond, Roanoke, Norfolk, Lynchburg,
Danville, Charlottesville, and across Virginia.
Posted on Sat, October 31, 2009
by Kristie Pierce